hey - im back.
after a bit of trawling i found out a few things which i'd like you to read.
According to Margaret A.E. Jarvis, M.D., and Sidney H. Schnoll, M.D., Ph.D., from the Medical College of Virginia, the risks to mother and fetus in methadone maintenance are far fewer than those associated with cycles of sudden withdrawal and reintoxication by street drugs, as well as the related lifestyle dangers including high-risk HIV related behaviors. Women denied or removed from methadone maintenance during pregnancy are highly likely to relapse into heroin use.
Jarvis and Schnoll based their conclusions on a review of the literature. Although there are few studies on the effects of opioids in human fetuses, animal studies indicate that such drug use produces fetal stress. Precipitated withdrawal is worse than intoxication, but cycles of abuse and withdrawal are particularly harmful.
Methadone maintenance is the best way to provide stabilization, although infants born to methadone maintained mothers may undergo a withdrawal syndrome after birth. Infant withdrawal "combines the symptoms of the adult withdrawal syndrome, with irritability, poorly coordinated sucking and, in the most severe cases, seizure and death." Lowering the methadone dosage can lessen or even eliminate this withdrawal syndrome, however. The authors report that "at methadone doses of less than 20 mg per day, little or no neonatal abstinence is seen."
Methadone treatment for pregnant women works best in "well-coordinated multidisciplinary care settings" where good obstetrical and medical care, as well as counseling and parenting education, can be provided.
However, the authors emphasize that they "discourage" withdrawal from methadone during pregnancy except under unusual circumstances.
Methadone maintenance is optimal in pregnancy.
(adapted from the Journal of Psychoactive Drugs, 26:155-161, 1994)
The Brown University Digest of Addiction Theory and Application, Feb 1995 v14 n2
so - i would say the best thing to do is to come clean with your doc - as mano said. - do not try and taper off alone - as this may be risky. your doc is the best option for you and your baby.
if you've read what i have posted - i hope that this has helped ease your anxiety - you are taking a minimal dosage - so your baby 'should' be ok. try not to worry/panic.
keep us posted as to how you are doing